GCA concerns

I've had pmr for two years and was checkered for GCA which wasn't proven. My esr recently rose to 67 and crp is 9. I've had an awful virus the last week which confused me as the symptoms were similar to GCA. I also have very dry eyes and bulging discs in my neck and have had discomfort in my temple since they did the biopsy at the start. I also have a cataract in one eye which is blurred anyway and am always tired anyway. I'm confused and not sure what to do. Any advice?

13 Replies

oldestnewest
  • Hi Chynnamoss,

    Sorry to hear you're feeling so bad. You don't say what dose of Pred you are on, or what your particular symptoms are.

    The raised ESR levels could be down the the virus.

    Dry eye can be caused by many things, particularly age. - have you tried eye drops, available OTC, speak to your pharmacist. Cataracts are also caused by age, but prolonged used of Pred can exacerbate the problem. Not sure about the bulging discs though. Have you spoken to GP about them and the pain you still have from the initial biopsy. Your tiredness could be from the Pred, or from your body not producing adrenal if you are down to a low dose of steroids.

    Think you need to give us a bit more information, so that others can give you better guidance.

  • Hi Dorset lady

    It's nice to meet you and thank you for replying and as I said below I am using artificial tears and you're right my rheumy told me the pred had made the cateracts much worse as I've had it for years with no problem.

    I have been told the bulging discs will cause pain in my neck, head and also causes pain in my arm and sometimes affects my eye. I take pain relief but if severe can be unbearable but I haven't mentioned the pain from the biopsy site, maybe I should.

    My GP is anxious to get me off pred Asap but safely as I have unfortunately had more side effects than most and is not happy for me to be on them for too much longer if possible.

    Before I had the virus for almost three months I was on 2.5 mg pred but had very unpleasant side effects such has extreme tiredness, my skin is flaking all over, I was depressed which I don't suffer from then feelings of doom and unreal thoughts among others. I felt quite ill but no one seemed to know why but then this happened. It's an awful condition for us all I'm just at a loss as to what to do some days and glad I have a supportive husband.

    18 months ago I was a teaching assistant in school coping with the pmr then I was forced to retire and have since fallen over nine times broken an ankle and wrist, bruised ribs and have now been referred to a fall clinic. I'm 68 years old and really think I could be doing better than this.

    I apologise for the rant but it's difficult to explain to people who don't understand and I'd love to hear from you and others about their experiences.

  • Hi again,

    Don't worry about a rant- it does us all good at times, and as you say it's difficult to explains to friends and family who don't really have an understanding of what we all go through.

    I think sometimes a post on this forum gives the writer a chance to formulate the answers in their own minds as well as letting off steam - it's very therapeutic, and the replies give you a different perspective of things. All in all, a good experience.

    Best wishes to you, hope you soon feel better about life.

  • Hi there

    Well talking to someone relieved some of the pressure along with yet another bout of crying. So strange as I was never given to crying before this! So thanks for being there and I hope I can be of some help when in a better frame of mind.

    Thank you for replying and good luck to yourself with this unpredictable condition.

  • I assume you use artificial tears? If not, ask your pharmacist. At least try to help one thing. You could also ask your optician to have a look at the back of your eye to look for any signs of poor blood flow to the optic nerve if you are concerned seeing it is now the weekend.

    Most importantly though: did the ESR rise in response to the viral infection? If it was already high beforehand or remains high once your infection has cleared then I think you need to discuss raising your pred dose again with your doctor - I assume you are still on pred as you don't say.

  • Yes I'm on artificial tears prescribed by the rheumatologist I had who discharged me two weeks ago. The dry eyes are pretty bad and he's suggested a specialist for this.

    The rise was just before the virus I think and I did think of going to my optician so yes I'll do that.

    As I'm taking antibiotics I'm taking 7.5 mg instead of 2.5mg as recommended by my GP.

    Thank you for the advice I think I just need reassurance with the GCA

    Problem I get confused as a lot of the symptoms I have are things I've had before and for other reasons so I think I need to do as suggested and see what my new blood results say when I have them.

    Many thanks

  • You were discharged with raised ESR? I think you need a better rheumy. You may have another autoimmune problem so do get that other specialist on the job.

    You have a viral infection but are on antibiotics? No wonder there are resistant bugs...

  • Yes but the rheumy took the blood on the day I was discharged and also did the test for dry eyes which he said was extremely dry and because my skin is flaky he took other blood tests too but didn't explain hence I want a change anyway. I've been looking for another rheumy in the area and have two in mind so we'll see how long it take.

    On the antibiotic point I agree and won't take them if possible because of the problems they cause with the pred but he said I had a sinus infection too and would rather I take them. Not sure it was the right thing. I hate medication as others must, you often end up with more than you started with.

  • "and won't take them if possible because of the problems they cause with the pred" - anything in particular? The only bad interaction I know of is between quinolones (names ending in -oxacin) and pred. Medrol in particular.

    I wonder if he thinks there may be thyroid problems or some other autoimmune problem as well. But why discharge you when he's just taken blood tests? How bizarre...

  • Mainly because each time I've had to take them ive become depressed and angry and had more problems with my stomach. I'd had an operation a few years ago for severe reflux and hiatus hernia which was fine til last year. The consultant saw me a few months ago due to similar problems who ran tests and told me the pred had reversed the work done but can't redo it until I've been off pred for at least 6months, hence I need to be careful.

    Yes it's very bizarre and this is a leading professor of rheumatology but doesn't specialise in this condition. Not sure what he was thinking but haven't yet had the other blood results from so maybe they will tell something.

    I'm so pleased ive been able to correspond with people, it's really helped.

  • Hmm - wonder if he's another of these top bods who looks down on us a bit? Come across one or two of them...

  • I'm pretty sure you're right, I always felt he was quite dismissive and didn't really have much to say that helped apart from my dry eyes. He seemed taken aback when he saw my schirmer test was 1mm when it should be 10...

  • Typical...

You may also like...